South Dakota, 2001Damaging Wind in South Dakota, June 12, 2001
June 12, 2001 · NWS UNR · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 12, 1:45 PM MST, 5 hours 15 minutes earlier.
Area forecast discussion, Jun 12, 1:45 PM MST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
245 PM MDT TUE JUN 12 2001
SEVERE WEATHER HAS BEEN FIRING ACROSS WESTERN PORTIONS OF CWA.
NUMEROUS SVR AND TOR ALREADY POSTED.
UPPER LEVEL LOW CENTERED OVER WA WITH STRONG JET MAX AND UPPER
DIVERGENCE RACING NEWD ACROSS CNTRL ROCKIES. DEVELOPING SURFACE LOW
OVER ERN WY/CO WITH ASSOCD WARM FRONT LYING EWD ACROSS CNTRL NE.
LASTEST MESO ANALYSIS INDICATES WARM FRONTOGENESIS OVER EXTREME SWRN
SD...WHERE SUN HAS WARMED TEMPS TO NEAR 80 AT PINE RIDGE WITH
DEWPOINTS RISING INTO THE 60S. APPROACHING JET MAX AND DIVERGENCE
WILL OVERRUN WARM FRONTAL BOUNDARY INTO INCREASINGLY UNSTABLE AIR
MASS WITH HIGH SRH VALUES ACROSS CWA...WHERE TORNADIC TSTMS LIKELY
TO CONTINUE DEVELOPING INTO THIS EVENING. SURFACE LOW MOVES NE AND
FURTHER AWAY FROM CWA LATER TONIGHT AND WEDNESDAY...WITH NW SFC FLOW
AND INCREASING STABILITY DEVELOPING ACROSS AREA. MODELS TEND TO DRY
SLOT AREA ON WED WITH LOWER RH VALUES AND QPF. HOWEVER...CANNOT RULE
OUT PCPN WITH COLD UPPER LOW HANGING WEST OF AREA...AND NW FLOW
PROVIDING UPSLOPE FLOW OVER NRN BLACK HILLS. THICKNESS VALUES AOB
550 DAM COULD PROVIDE FOR SOME SNOW AT HIGHER ELEVATIONS. UPPER LOW
FINALLY PULLS EAST OF AREA ON THU FOR DRYING CONDITIONS.
.EXTENDED...SHORT WAVE TROUGH RACING ACROSS SOUTHERN CANADA ON
FRI MIGHT PROVIDE ENOUGH LIFT FOR A FEW SHOWERS NORTHERN
ZONES...OTHERWISE DRY AND WARMER CONDITIONS APPEAR IN ORDER THROUGH
SAT. WILL MENTION A CHANCE OF SHOWERS/TSTMS SUN-TUE AS FAIRLY ZONAL
FLOW DEVELOPS ACROSS REGION.
.UNR...TORNADO WATCH NERN WY AND WRN SD UNTIL 800 PM MDT.
JOHNSO,N
In the hours before
Local storm report, Jun 12, 2:45 PM MST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
345 PM MDT TUE JUN 12 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0142 PM 14 SE GILLETTE WY WIND DAMAGE
06/12/01 CAMPBELL NUMEROUS POWER LINES
DOWN. . REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0150 PM 30 SE GILLETTE WY WIND DAMAGE
06/12/01 CAMPBELL ROOF DAMAGED ON
BUILDING. . REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0250 PM ROCHELLE WY TORNADO
06/12/01 WESTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0256 PM 13 SW UPTON WY TORNADO
06/12/01 WESTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0315 PM 15 W OSAGE WY .75 INCH HAIL
06/12/01 WESTON REPORTED BY COOPERATIVE
OBSERVER.
0316 PM CLARETON WY TORNADO
06/12/01 WESTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0316 PM CLARETON WY 1 INCH HAIL
06/12/01 WESTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0320 PM 4 SE CLARETON WY TORNADO
06/12/01 WESTON X REPORTED BY STORM
SPOTTER.Local storm report, Jun 12, 3:31 PM MST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
431 PM MDT TUE JUN 12 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/RE------------ Atmospheric Sensor Data -----------------------------
-- Temp -- RH -- Precipitation -- -VIS- ------ Wind -------
Air Dew Type Rate Accum Dir Speed Gust
(F) (F) (%) (in/hr) (in) (mi) (mph) (mph)
~ 65 63 93 Y E 13 16
-------------------------- Surface Sensor Data --------------------------------
---------- Sensor ----- ----Temperatures---- ---------- Condition -----------
# Location Surface Subsfc FP Status C% CF Ice Depth
(F) (F) (F) (%) (%) (in)
~ 21 East Bound HW18 91 Dry
~ 22 Sub-Surface Temp 17 75
10) Ludlow Last report: 15:58 06/12/01
------------------------- Atmospheric Sensor Data -----------------------------
-- Temp -- RH -- Precipitation -- -VIS- ------ Wind -------
Air Dew Type Rate Accum Dir Speed Gust
(F) (F) (%) (in/hr) (in) (mi) (mph) (mph)
~ 59 52 78 N NE 6 7
-------------------------- Surface Sensor Data --------------------------------
---------- Sensor ----- ----Temperatures---- ---------- Condition -----------
# Location Surface Subsfc FP Status C% CF Ice Depth
(F) (F) (F) (%) (%) (in)
~ 23 North Bound US85 .
~ 24 Sub-Surface Temp 17
11) Lemmon Last report: 15:46 06/12/01
------------------------- Atmospheric Sensor Data -----------------------------
-- Temp -- RH -- Precipitation -- -VIS- ------ Wind -------
Air Dew Type Rate Accum Dir Speed Gust
(F) (F) (%) (in/hr) (in) (mi) (mph) (mph)
~ 67 45 45 Y E 15 21
-------------------------- Surface Sensor Data --------------------------------
---------- Sensor ----- ----Temperatures---- ---------- Condition -----------
# Location Surface Subsfc FP Status C% CF Ice Depth
(F) (F) (F) (%) (%) (in)
~ 25 EASTBOUND LANE * 80 K Dry
~ 26 SubprobeLocal storm report, Jun 12, 3:33 PM MST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
433 PM MDT TUE JUN 12 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1035 AM 8 S DEADWOOD SD .75 INCH HAIL
06/12/01 LAWRENCE REPORTED BY STORM
SPOTTER.
1045 AM 4 S DEADWOOD SD .75 INCH HAIL
06/12/01 LAWRENCE REPORTED BY PUBLIC.
0140 PM 13 S GILLETTE WY 1.75 INCH HAIL
06/12/01 CAMPBELL REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0140 PM 10 S GILLETTE WY TORNADO
06/12/01 CAMPBELL REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0339 PM 30 W NEWCASTLE WY TORNADO
06/12/01 WESTON TIPPED OVER SECONDARY
RESIDENCE. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0351 PM UPTON WY 1.75 INCH HAIL
06/12/01 WESTON TRAILER HOUSE
DESTROYED. REPORTED BY
EMERGENCY MANAGEMENT.
0422 PM NEWCASTLE WY 1 INCH HAIL
06/12/01 WESTON REPORTED BY STORM
SPOTTER.Local storm report, Jun 12, 5:06 PM MST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
606 PM MDT TUE JUN 12 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM 5 N OSAGE WY 1 INCH HAIL
06/12/01 WESTON REPORTED BY STORM
SPOTTER.
0300 PM 7 SE CLARETON WY TORNADO
06/12/01 WESTON TRAILER BLOWN OVER.
BARN ROOF AND
OUTBUILDINGS DAMAGED.
WINDOWS IN HOUSE
BROKEN. REPORTED BY
STORM SPOTTER.
0445 PM 10 W EDGEMONT SD TORNADO
06/12/01 FALL RIVER FUNNEL CLOUD. REPORTED
BY OFF-DUTY NWS EMPLOYEE.
0447 PM 7 SE CLARETON WY 1.5 INCH HAIL
06/12/01 WESTON REPORTED BY STORM
SPOTTER.
0450 PM 15 SW PROVO SD TORNADO
06/12/01 FALL RIVER TORNADO AND QUARTER
SIZE HAIL. REPORTED BY
STORM SPOTTER.
0505 PM 10 S PROVO SD TORNADO
06/12/01 FALL RIVER REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0534 PM PIEDMONT SD .75 INCH HAIL
06/12/01 MEADE REPORTED BY STORM
SPOTTER.
0536 PM NEWCASTLE WY .75 INCH HAIL
06/12/01 WESTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, Jun 12, 6:06 PM MST, 54 minutes before
SDZ001-012-013-024>031-041-WYZ054>058-130200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
706 PM MDT TUE JUN 12 2001
...THE TORNADO WATCH FOR WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING
HAS BEEN CANCELLED...
THUNDERSTORMS WITH TORNADOES ARE NO LONGER EXPECTED ACROSS NORTHEAST
WYOMING AND WESTERN SOUTH DAKOTA...THEREFORE THE TORNADO WATCH HAS
BEEN CANCELLED.
Local storm report, Jun 12, 6:52 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
752 PM MDT TUE JUN 12 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0309 PM CLARETON WY 1 INCH HAIL
06/12/01 WESTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0442 PM 17 S NEWCASTLE WY .75 INCH HAIL
06/12/01 WESTON
0605 PM 15 E ARDMORE SD TORNADO
06/12/01 FALL RIVER REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0615 PM OELRICHS SD 2.5 INCH HAIL
06/12/01 FALL RIVER REPORTED BY STORM
SPOTTER.
0630 PM 3 S OELRICHS SD 4.5 INCH HAIL
06/12/01 FALL RIVER REPORTED BY STORM
SPOTTER.
0644 PM 13 W OGLALA SD 1 INCH HAIL
06/12/01 SHANNON 60 MPH WIND GUST.
REPORTED BY STORM
SPOTTER.
0710 PM SLIM BUTTE SD TORNADO
06/12/01 SHANNON REPORTED BY PUBLIC.
0745 PM PINE RIDGE SD 1.75 INCH HAIL
06/12/01 SHANNON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Thunderstorm Wind, Oglala Lakota
- When
- June 12, 7:00 PM MST
- Where
- Oglala Lakota County, 10 mi W of Kyle
- Measured
- 60 kt (69 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.417, -102.383
Thunderstorms winds "strong enough to knock people over" were reported at Sharps Corner.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Iowa, June 12, 2001$12 million · F0 · 56 events
- Tornadoes and Hail in South Dakota, June 12, 2001$20 million · F0 · 27 events
- Flooding in Iowa, June 12 to 23, 2001$2.5 million · 33 events
- Tornadoes and Hail in Iowa, June 12, 20012 injured · $1.2 million · F0 · 15 events
- Flash Flood in South Dakota, June 12 to 13, 2001$5.0 million · 1 event
- Flash Flood and Hail in Iowa, June 12 to 13, 2001$4.0 million · 2.5 in hail · 3 events
- Hail in Minnesota, June 12, 2001$2.0 million · 1.75 in hail · 2 events
- Damaging Winds and High Wind in Utah, June 12, 20011 injured · $1.2 million · 73 kt wind · 5 events
- Hail in Iowa, June 12, 2001$1.5 million · 2.75 in hail · 5 events
- Damaging Winds in Indiana, June 12, 20011 injured · $106,000 · 61 kt wind · 45 events
- Damaging Winds and Lightning Strike in Michigan, June 12, 2001$802,000 · 10 events
- Flash Flooding and Flooding in Georgia, June 12 to 13, 2001$633,000 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5254338.